Alert archive / Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 67, NWS Blacksburg, VA

June 22, 2020Charlotte County, Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 22, 2020, 5:44 PM EDT for Charlotte County, Halifax County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2020, 5:44 PM EDT (21:44 UTC)
Expired
Jun 22, 2020, 6:13 PM EDT
In force
29 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Charlotte County, VA, Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 143 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

276 
WUUS51 KRNK 222144
SVRRNK
VAC037-083-222245-
/O.NEW.KRNK.SV.W.0067.200622T2144Z-200622T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
544 PM EDT Mon Jun 22 2020

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Central Charlotte County in south central Virginia...
  Northeastern Halifax County in south central Virginia...

* Until 645 PM EDT.

* At 544 PM EDT, a severe thunderstorm was located over Nathalie,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Keysville...
  Charlotte Court House...
  Clover...
  Nathalie...
  Drakes Branch...
  Mt Laurel...
  and Wylliesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3689 7849 3679 7858 3688 7905 3699 7904
      3709 7846 3708 7845
TIME...MOT...LOC 2144Z 268DEG 19KT 3692 7899 

HAIL...1.00IN
WIND...60MPH
 
$$

VFJ
2 follow-up statements
838 
WWUS51 KRNK 222158
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
558 PM EDT Mon Jun 22 2020

VAC037-083-222245-
/O.CON.KRNK.SV.W.0067.000000T0000Z-200622T2245Z/
Charlotte VA-Halifax VA-
558 PM EDT Mon Jun 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR
CENTRAL CHARLOTTE AND NORTHEASTERN HALIFAX COUNTIES...

At 557 PM EDT, a severe thunderstorm was located over Nathalie,
moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Keysville...
Charlotte Court House...
Clover...
Nathalie...
Drakes Branch...
Mt Laurel...
and Wylliesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3689 7849 3679 7858 3687 7898 3700 7895
      3709 7846 3708 7845
TIME...MOT...LOC 2157Z 268DEG 19KT 3692 7890 

HAIL...<.75IN
WIND...60MPH
 
$$

VFJ
536 
WWUS51 KRNK 222213
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
613 PM EDT Mon Jun 22 2020

VAC037-083-222223-
/O.CAN.KRNK.SV.W.0067.000000T0000Z-200622T2245Z/
Charlotte VA-Halifax VA-
613 PM EDT Mon Jun 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHARLOTTE AND 
NORTHEASTERN HALIFAX COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3689 7849 3679 7858 3687 7898 3700 7895
      3709 7846 3708 7845
TIME...MOT...LOC 2213Z 268DEG 19KT 3692 7879 

$$

AS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:54 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 22, 2:54 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
254 PM EDT Mon Jun 22 2020

.SYNOPSIS...
A weak disturbance passing to our north this afternoon will
continue to drive isolated shower and thunderstorm chances. A
cold front moves into the Mid-Atlantic by mid-day Tuesday,
bringing widspread, scattered shower sand thunderstorms through
Tuesday afternoon, into Tuesday evening. The front exits the
region by late Wednesday, bringing drier weather for Thursday
and Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 230 PM EDT Monday...

A weak vort max continues to slip to our north this PM, driving
shower and thunderstorm development primarily north of I64. With
increasing daytime heating, this development should be able to
dip further south. For now, keeping POPs elevated until close to
Danville. Per water vapor imagery, much drier air is following
in behind these storms, squashing any opportunities for much
development along the western slopes, as well as much of SW VA
and into NC.

With that system off to the east tonight, we dry out for the
evening. Skies should mostly clear this evening, but we will
start to see increasing high clouds with our next disturbance
enroute for Tuesday to the west late on. Best guesses on any
fog development will be limited to the western mountains in
valleys, and for areas that receive rainfall this evening.
Guidance suggests that some low clouds might develop/move in
late tonight for areas near Lynchburg.

Rain holds off into tomorrow morning. After that, an upper level
trough with its associated low tracking north of the Great
Lakes will help drive a front with leading convection developing
into the region by mid day. Shower and storm coverage will be
fairly widespread but will act more pulse like with little shear
to help keep cells long living. For now, main threat with
storms will be small hail and flash flooding as there is little
shear to help maintain even modest updrafts and DCAPE values
remain pretty low around ~500j/kg. Generally CAPE will be around
1500-3000j/kg by the afternoon, so it won't take much to at
least get storms to quickly develop though. PWATs by the
afternoon will exceed 1.5", so anywhere that gets any training
cells/slow moving storms could certainly experience flash
flooding thanks to healthy rainfall production.

Look for a somewhat "reset button" style forecast when it comes
to temperatures tomorrow with the east quickly climbing to the
upper 80s while the west will be slightly cooler than today with
clouds increasing earlier in the day to limit warming.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 240 PM EDT Monday...

Frontal passage with a trough will occur Tuesday night into
Wednesday. This means that a majority of the rainfall with
convection from Tuesday afternoon will end early on. However,
isolated shower opportunities will remain for the western
slopes for the first half of the night.

Wednesday, thanks to the front's passage, most of the region
should remain dry. However, westerly flow combined with
differential heating should help drive a few showers and storms
over the mountains in the afternoon. By Thursday, we start to
enter a transition period with the upper level trough starts to
move eastward, making way for a ridge and its associated high
pressure to start to take over. Because of this, POPs are low
for the day Thursday and any development will purely be
diurnally driven.

Lower temperatures near normal are expected for Wednesday and
Thursday. With drier air in place, some of the higher elevations
to the west could see lower 50s Thursday morning.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 1100 AM EDT Monday...

An upper level trough continues to slip eastward, out of the Mid-
Atlantic, come Friday. This sets up an opportunity of drier weather
going into the weekend as a ridge moves in with a Bermuda high
becoming established just off the coast. Flow around this high will
put our region in westerly flow that should still be able to drive
diurnal isolated shower and storm potential through the weekend,
with very low chances Friday and Saturday, but increasing come
Sunday as heating increases. Little changes in the forecast from
Sunday to Monday, with little change in the overall pattern expected.

Temperatures through the period gradually trend upward as high
pressure becomes established. Come Sunday and into next week,
guidance indicates +10s at 700mb and +20 at 850.

&&

.AVIATION /18Z MONDAY THROUGH SUNDAY/...
As of 250 PM EDT Monday...

Isolated showers and thunderstorms remain possible thanks to a
weak disturbance passing to our north. The likeliest sites to be
impacted at this time seem to be BLF, LWB, and LYH. Forcing for
this system likely won't be able to reach far enough south to
impact DAN while lift won't be sufficient enough at BCB and ROA
to drive anything.

POPs decrease tonight making way for mostly VFR conditions. As
of now, there is low to moderate confidence in fog for LWB and
even lower confidence in it for BCB. Should LYH get a shower or
storm this evening, it is likely they will also get fog by
early AM.

Tomorrow should start VFR, but as the day progresses, cloud
cover should increase from west to east as a front approaches.
As of now, BLF and LWB should be the first sites impacted by
this, starting in the early afternoon.

Extended Aviation Discussion...

Tuesday will get wetter with better coverage of showers/storms
as a front continues to approach from the west. Expect sub-VFR
at times with the storms in the afternoon/evening and lingering
into Wednesday as a front moves across. Fog and low clouds may
occur if we clear out. Thursday- Friday are looking drier with
high pressure building in from the north.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM/RR
NEAR TERM...RR
SHORT TERM...RR
LONG TERM...RR
AVIATION...PM/RR
Hazardous weather outlook, Jun 22, 3:23 PM EDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
323 PM EDT Mon Jun 22 2020

NCZ001>006-018>020-VAZ007-009>019-022-023-032>034-043-044-058-
WVZ042>044-507-508-231930-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Roanoke-Botetourt-Patrick-Franklin-
Bedford-Henry-Pittsylvania-Halifax-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
323 PM EDT Mon Jun 22 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ020-024-035-045>047-059-231930-
Bath-Rockbridge-Amherst-Campbell-Appomattox-Buckingham-Charlotte-
323 PM EDT Mon Jun 22 2020

This Hazardous Weather Outlook is for central Virginia, south
central Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

A few thunderstorms today could become strong to severe. Isolated
wind damage and large hail are the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 22, 1:51 PM EDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
151 PM EDT Mon Jun 22 2020

VAZ024-035-221815-
Amherst-Rockbridge-
151 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL ROCKBRIDGE AND NORTHWESTERN AMHERST COUNTIES...THE CITY OF
BUENA VISTA AND THE CITY OF LEXINGTON...

At 150 PM EDT, a strong thunderstorm was located near Lexington,
moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lexington...
Buena Vista...
Glasgow...
Collierstown...
Cornwall...
Alto...
and Fairfield.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3789 7915 3785 7915 3782 7916 3781 7917
      3781 7914 3778 7911 3779 7909 3777 7907
      3773 7907 3761 7951 3778 7961 3795 7925
TIME...MOT...LOC 1750Z 244DEG 25KT 3774 7947

PM
Special weather statement, Jun 22, 2:18 PM EDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
218 PM EDT Mon Jun 22 2020

VAZ024-035-221845-
Amherst-Rockbridge-
218 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ROCKBRIDGE AND NORTH CENTRAL AMHERST COUNTIES...

At 215 PM EDT, a strong thunderstorm was located over Cornwall,
northeast of Lexington, moving northeast at 25 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Alto...
Cornwall...
Fairfield...
Oronoco...
Brownsburg...
and Vesuvius.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3792 7920 3788 7915 3785 7915 3781 7917
      3781 7914 3778 7911 3779 7909 3777 7907
      3772 7930 3789 7942 3797 7929
TIME...MOT...LOC 1816Z 243DEG 19KT 3784 7931

PM
Special weather statement, Jun 22, 5:30 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
530 PM EDT Mon Jun 22 2020

VAZ045-058-059-222215-
Halifax-Campbell-Charlotte-
530 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN CHARLOTTE...SOUTHEASTERN CAMPBELL AND NORTHERN HALIFAX
COUNTIES...

At 530 PM EDT, a strong thunderstorm was located over Leda, or near
Nathalie, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Brookneal...
Phenix...
Nathalie...
Mt Laurel...
Cody...
Leda...
and Saxe.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3685 7861 3687 7914 3700 7911 3709 7894
      3717 7869
TIME...MOT...LOC 2130Z 256DEG 23KT 3693 7906

VFJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:20 PM EDTSpecial Weather StatementRNKSmyth, Tazewell40 min
Jun 21, 9:32 PM EDTSpecial Weather StatementRNKBland, Tazewell28 min
Jun 22, 1:51 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington24 min
Jun 22, 2:18 PM EDTSpecial Weather StatementRNKCity of Buena Vista27 min
Jun 22, 5:30 PM EDTSpecial Weather StatementRNKCharlotte45 min
Jun 22, 6:02 PM EDTSpecial Weather StatementRNKCity of Martinsville28 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.